BACKGROUND Anti-tumour necrosis factor (TNF) antibodies are used to treat both psoriasis and inflammatory bowel disease. The seemingly paradoxical occurrence of psoriasis in patients treated with anti-TNF antibodies is increasingly recognised, but the distinct features associated with inflammatory bowel disease have been incompletely characterised. AIM To identify inflammatory bowel disease patients who developed psoriasis while receiving an anti-TNF antibody at two academic medical centres between 2000 and 2009 and review all published cases of this phenomenon in inflammatory bowel disease. METHODS We identified retrospectively all cases of anti-TNF-induced psoriasis in inflammatory bowel disease patients attending two North American healthcare centres. We analysed these cases alongside the published reports of anti-TNF-induced psoriasis. RESULTS We identified 30 subjects who developed a psoriatic rash while receiving anti-TNF therapy for inflammatory bowel disease. Forty-seven per cent (14/30) responded to topical therapy and 23% (7/30) ultimately discontinued the anti-TNF. The new data were combined with those from 120 published cases of anti-TNF-induced psoriasis in inflammatory bowel disease. Anti-TNF-induced psoriasis in inflammatory bowel disease was more common in women (70%). The most common distributions were palmoplantar (43%) and scalp (42%). Complete follow-up in 148 cases showed that 41% responded to topical therapy but 43% required definitive withdrawal of anti-TNF therapy due to the rash. A second anti-TNF was tried in 27 cases with recurrence or persistence of the rash in 14 (52%). CONCLUSIONS In this analysis, psoriasiform lesions related to anti-TNF therapy in inflammatory bowel disease occurred most commonly in women. Approximately 41% of those who developed psoriasis while on anti-TNFs responded to topical therapy and were able to continue the drug, while 52% of those treated with an alternate anti-TNF had recurrence of the rash.
© 2011 Blackwell Publishing Ltd.